Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 60, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Feb 21, 1997, 7:03 AM CST for Greene County, Wayne County, Mississippi. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 21, 1997, 7:03 AM CST (13:03 UTC)
- Expired
- Feb 21, 1997, 8:00 AM CST
- In force
- 57 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Greene County, MS, Wayne County, MS
The radar
The Mobile radar (KMOB), 93 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 7:25 AM CST | Thunderstorm Wind 52 | Waynesboro, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 4:45 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 1.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 535 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 211301 RRA SVRMOB MSC041-111-131-153-211400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 703 AM CST FRI FEB 21 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 AM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST MISSISSIPPI ...GREENE COUNTY...PERRY COUNTY...STONE COUNTY...WAYNE COUNTY AT 703 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR IN MOBILE INDICATED A LINE OF SEVERE THUNDERSTORMS MOVING OVER MOST OF SOUTHEAST MISSISSIPPI. THIS LINE BE WILL AFFECTING WAYNE...GREENE...PERRY AND STONCOUNTIES IN MISSISSIPPI DURING THE NEXT HOUR. RADAR INDICATED THE STRONGEST STORMS WILL BE MOVING FROM LEAKESVILLE TO CLARA. OTHER THUNDERSTORMS POSSIBLY SEVERE WERE TO THE SOUTHWEST OVER STONE COUNTY. THUNDERSTORMS WERE MOVING TO THE NORTH NORTHEAST AT 55 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 3:19 AM CST, 3 hours 44 minutes earlier.
Area forecast discussion, Feb 21, 3:19 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 300 PM CST THU FEB 20 1997 CURRENT SFC ANALYSIS AND SATELITE LOOPS SHOWING DEEP LOW TO THE WNW MOVING NE'WARD INTO THE MID MS VALLEY. TO THE S AND SE TRAILING COLD FRNT AND SQUALL LINE CONTINUES TO MOVE EAST OF THE MS RVR. WITH DEWPTS NEARING THE UPPER 60S ALONG THE IMMEDIATE CST OF AL/MS IN ADVANCE OF APPROACHING SYSTEM...VAD WINDS INDICATING SOUTHERLY FLOW NEAR 50KTS JUST ABOVE 1K AND RRQ OF UPPER JET BECOMING IN LINE EXPECT CONTINUED DEVELOPMENT OF STRONG TS WITH VERY HEAVY RAINFALL AMMOUNTS WITH APPROACHING SQUALL LINE. 03Z MESO ETA INDICATING LOW CAPES INITIALLY WITH MOISTURE REMAINING DEEP THROUGH THE MID LEVLS THRU 18Z FOLLOWED BY DRY AIR INTRUDING IN THE MID TO UPPER LEVLS OVR LOWER LA BY MIDDAY MOVING OVER MUCH OF THE FA LATER THIS AFTERNOON. WITH SOUTHERLY FLOW STILL IN PLACE OVER THE REGION AT THIS TIME EXPECT PLENTY OF LOW LEVL MOISTURE TO REMAIN IN PLACE FOR STRONG TO SEVERE TS TO DEVELOPEMENT. LARGE HAIL AND TORNADOES COULD ACCOMPANY SOME OF THE STRONGER CELLS THIS AFTERNOON AS TEMPS ALOFT DROP WELL BELOW MINUS 10 AT 500 MB...ASSOCIATED WITH COOLER/DRYER ADVECTING IN ALOFT. CURRENT FCST LOOKS GOOD FOR MOST OF THE FA THOUGH SEVERE WX MAY LINGER INTO THE EARLY EVENING HOURS FOR EASTERN PARTS OF THE FA. TEMPS AND POPS ON TRACK THOUGH I'M 100 PERCENT SURE THAT IS GOING TO RAIN IN MOB THIS MORNING. FROPA STILL LOOKS TO BE AFTER 06Z SAT OVR THE WESTERN HALF PUSHING EAST OF THE FA BY 12Z. LOW CLDS WILL HOLD OVER MOST OF THE REGION ON SAT. MOB 73/52/59/34 9500 PNS 73/55/58/37 9600 DTS 74/58/62/40 8610 EVR 72/51/57/31 9500 32
In the hours before
Special weather statement, Feb 21, 3:52 AM CST, 3 hours 11 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-210600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS...MORNING UPDATE... NATIONAL WEATHER SERVICE MOBILE AL 352 AM CST FRI FEB 21 1997 STRONG SOUTHERLY WINDS THROUGHOUT THE DAY ON THURSDAY HAS INCREASED THE CHANCE FOR HEAVY SHOWERS AND THUNDERSTORMS FOR TODAY AND TONIGHT. LOW PRESSURE WELL TO THE NORTHWEST MOVING INTO THE MID MISSISSIPPI VALLEY TODAY WILL GIVE WAY FOR A GOOD CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS MORNING...RETURNING AGAIN THIS AFTERNOON AS A STRONG FRONT APPROACHES FROM THE WEST. WITH SOUTHERLY WINDS NEAR 50 KNOTS JUST ABOVE THE SURFACE IN CONJUNCTION WITH WARM...MOIST AND INCREASINGLY UNSTABLE AIR SOME OF THE STRONGER THUNDERSTORMS ALONG A WIDE SQUALL LINE MOVING INTO THE REGION THIS MORNING COULD BECOME SEVERE. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL BE THE MAIN THREAT THIS MORNING. ALONG THE IMMEDIATE COAST AND OVER THE GULF LARGE WATERSPOUTS WILL ALSO BE POSSIBLE TODAY. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE LIKELY LATER TODAY. EMERGENCY MANAGEMENT PERSONNEL AND SEVERE WEATHER SPOTTERS SHOULD STAY TUNED FOR POSSIBLE SEVERE WEATHER UPDATES FOR THE REMAINDER OF TODAY.
Special weather statement, Feb 21, 3:55 AM CST, 3 hours 8 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-210600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS...MORNING UPDATE... NATIONAL WEATHER SERVICE MOBILE AL 352 AM CST FRI FEB 21 1997 STRONG SOUTHERLY WINDS THROUGHOUT THE DAY ON THURSDAY HAS INCREASED THE CHANCE FOR HEAVY SHOWERS AND THUNDERSTORMS FOR TODAY AND TONIGHT. LOW PRESSURE WELL TO THE NORTHWEST MOVING INTO THE MID MISSISSIPPI VALLEY TODAY WILL GIVE WAY FOR A GOOD CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS MORNING...RETURNING AGAIN THIS AFTERNOON AS A STRONG FRONT APPROACHES FROM THE WEST. WITH SOUTHERLY WINDS NEAR 50 KNOTS JUST ABOVE THE SURFACE IN CONJUNCTION WITH WARM...MOIST AND INCREASINGLY UNSTABLE AIR SOME OF THE STRONGER THUNDERSTORMS ALONG A WIDE SQUALL LINE MOVING INTO THE REGION THIS MORNING COULD BECOME SEVERE. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL BE THE MAIN THREAT THIS MORNING. ALONG THE IMMEDIATE COAST AND OVER THE GULF LARGE WATERSPOUTS WILL ALSO BE POSSIBLE TODAY. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE LIKELY LATER TODAY. EMERGENCY MANAGEMENT PERSONNEL AND SEVERE WEATHER SPOTTERS SHOULD STAY TUNED FOR POSSIBLE SEVERE WEATHER UPDATES FOR THE REMAINDER OF TODAY.
Special weather statement, Feb 21, 5:02 AM CST, 2 hours 1 minute before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-211200- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS...MORNING UPDATE... NATIONAL WEATHER SERVICE MOBILE AL 352 AM CST FRI FEB 21 1997 STRONG SOUTHERLY WINDS THROUGHOUT THE DAY ON THURSDAY HAS INCREASED THE CHANCE FOR HEAVY SHOWERS AND THUNDERSTORMS FOR TODAY AND TONIGHT. LOW PRESSURE WELL TO THE NORTHWEST MOVING INTO THE MID MISSISSIPPI VALLEY TODAY WILL GIVE WAY FOR A GOOD CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS MORNING...RETURNING AGAIN THIS AFTERNOON AS A STRONG FRONT APPROACHES FROM THE WEST. WITH SOUTHERLY WINDS NEAR 50 KNOTS JUST ABOVE THE SURFACE IN CONJUNCTION WITH WARM...MOIST AND INCREASINGLY UNSTABLE AIR SOME OF THE STRONGER THUNDERSTORMS ALONG A WIDE SQUALL LINE MOVING INTO THE REGION THIS MORNING COULD BECOME SEVERE. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL BE THE MAIN THREAT THIS MORNING. ALONG THE IMMEDIATE COAST AND OVER THE GULF LARGE WATERSPOUTS WILL ALSO BE POSSIBLE TODAY. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE LIKELY LATER TODAY. EMERGENCY MANAGEMENT PERSONNEL AND SEVERE WEATHER SPOTTERS SHOULD STAY TUNED FOR POSSIBLE SEVERE WEAHTHER UPDATES FOR THE REMAINDER OF TODAY.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 5:57 AM CST | Severe Thunderstorm Warning | MOB | Perry, Stone, Wayne | 63 min |
| Feb 21, 7:03 AM CST | Severe Thunderstorm Warning | MOB | Perry, Stone | 57 min |
| Feb 21, 8:01 AM CST | Severe Thunderstorm Warning | MOB | George, Greene | 59 min |
| Feb 21, 8:01 AM CST | Severe Thunderstorm Warning | MOB | Stone | 59 min |
| Feb 21, 8:58 AM CST | Severe Thunderstorm Warning | MOB | George | 62 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.